OBJECTIVE: Parathyroid carcinoma is a rare etiology of primary hyperparathyroidism (PHPT) and subsequent hypercalcemia. Among clinical manifestations of hypercalcemia, acute pancreatitis is very uncommon. Nevertheless, acute pancreatitis may be an initial clinical manifestation of parathyroid cancer.
PATIENTS AND METHODS: We present a case report and literature review on hypercalcemia-induced acute pancreatitis secondary to parathyroid carcinoma.
RESULTS: A 56 years-old man, who had previously received a diagnosis of pancreatic cancer with peritoneal and bone metastasis, complained of persistent postprandial epigastric pain, weight loss (12 kg) and hypercalcemia. He underwent endoscopic ultrasound, which did not identify any solid masses, but a pseudocyst of the pancreas body consistent with a local complication of acute pancreatitis. Plasma levels of parathyroid hormone were markedly increased, and neck ultrasound and scintigraphy confirmed the diagnosis of PHPT. Parathyroidectomy was performed and histological examination revealed parathyroid carcinoma. Searching on PubMed for the keywords “parathyroid carcinoma” AND “acute pancreatitis”, from 1969 to March 2021 we found only 12 case reports of acute pancreatitis due to parathyroid cancer. The causal relationship between PHPT and acute pancreatitis has been widely discussed in literature but is still a controversial issue.
CONCLUSIONS: Acute pancreatitis induced by primary hyperparathyroidism due to parathyroid carcinoma is an extremely rare condition. However, when hypercalcemia is found, serum PTH levels should always be determined in order to rule out PHPT and hypercalcemia-induced acute pancreatitis should be suspected in presence of hypercalcemia and abdominal symptoms.Free PDF Download
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License
To cite this article
I. Mignini, M. Pizzoferrato, L. Larosa, A. Gasbarrini, G.L. Rapaccini, A. Armuzzi
Acute pancreatitis and parathyroid carcinoma: a case report and literature review
Eur Rev Med Pharmacol Sci
Vol. 25 - N. 19